Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Tampa Bay, FL

September 28, 20225 counties in Florida

NWS Tampa Bay, FL issued this flash flood warning at Sep 28, 2022, 10:45 PM EDT for 5 counties in Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2022, 10:45 PM EDT (02:45 UTC)
Expired
Sep 29, 2022, 1:00 AM EDT
In force
2 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 63 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS52 KTBW 290245
FFWTBW
FLC027-049-055-081-115-290500-
/O.NEW.KTBW.FF.W.0009.220929T0245Z-220929T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
1045 PM EDT Wed Sep 28 2022

The National Weather Service in Tampa Bay Ruskin has issued a

* Flash Flood Warning for...
  Hardee County in central Florida...
  Western DeSoto County in south central Florida...
  Northwestern Highlands County in south central Florida...
  Manatee County in west central Florida...
  Northeastern Sarasota County in west central Florida...

* Until 100 AM EDT.

* At 1045 PM EDT, Doppler radar indicated heavy rain associated with 
  Hurricane Ian  across the warned area. Between 10 and 18 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Heavy rainfall
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sebring, Avon Park, Arcadia, Wauchula, Ona, Southeast Arcadia, 
  Myakka City, Sweetwater, Zolfo Springs, Limestone, Gardner, 
  Brownville, Myakka Head, Nocatee, Fort Green, Crewsville, Fort 
  Ogden, Avon Park Executive Airport and Sebring Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2730 8229 2762 8197 2764 8156 2764 8147
      2749 8147 2738 8156 2706 8198 2721 8218

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 7:39 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 28, 7:39 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
Issued by National Weather Service Lake Charles LA
739 PM EDT Wed Sep 28 2022

...New AVIATION...

.DISCUSSION...
Issued at 308 PM EDT Wed Sep 28 2022

Major Hurricane Ian is moving onshore of the SW FL coast. Impacts
are being realized across the area with life-threatening storm
surge, freshwater flooding, winds, and tornadoes ongoing. Strongest
winds we've seen so far in the TBW CWA is 126mph at Redfish Pass.
For the latest information and forecast for Ian, please see the
National Hurricane Center, the Hurricane Local Statement, and Local
Storm Reports.

After Ian clears the area, drier and more stable air is expected to
settle across the area, with westerly flow setting up across the
region into next week. Highs in the mid 80s and lows in the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 731 PM EDT Wed Sep 28 2022

Winds will continue to gradually subside during the period,
however most terminals will keep strong tropical storm or
hurricane force gusts through midnight and into early morning.
Gusty winds of 30 to 40 knots can be expected Thursday. Tonight
into Thursday and as the cyclone departs, winds will become
northwest at all terminals. Vis and ceilings will also be reduced
through tonight, but gradually improve as the bulk of the rainfall
departs.

&&

.AVIATION...
(18Z TAFS)
Issued at 151 PM EDT Wed Sep 28 2022 by National Weather Service
Lake Charles LA

The eyewall of hurricane Ian is presently moving ashore across
southwest Florida. Winds will continue to increase and
visibilities will continue to deteriorate through the afternoon
and evening as Ian makes landfall. Wind gusts in excess of 110
knots can be expected within the eyewall. Ian will continue to
progress to the north northeast tonight into Thursday with
conditions beginning to improve Thursday morning.

&&

.MARINE...
Issued at 308 PM EDT Wed Sep 28 2022

Dangerous marine conditions are expected across coastal waters
through Friday as Major Hurricane Ian moves slowly through the area.
Westerly flow will then be in place through the weekend with
conditions improving.

&&

.FIRE WEATHER...
Issued at 308 PM EDT Wed Sep 28 2022

No concerns.

&&

AVIATION...Tingler

In the hours before

Local storm report, Sep 28, 7:36 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
736 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLOOD            VENICE                  27.10N 82.45W
09/28/2022                   SARASOTA           FL   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODED ROADS AND WATER
            INTO HOMES IN VENICE AREA.

&&
Local storm report, Sep 28, 8:13 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
813 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HURRICANE        3 SSE ARCHBOLD          27.15N 81.34W
09/28/2022                   HIGHLANDS          FL   MESONET

            MESONET STATION 1158W 2.9 S ARCHBOLD
            (WEATHERSTEM) WIND GUST 79 MPH.

&&
Local storm report, Sep 28, 8:14 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
814 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HURRICANE        SEBRING AIR TERMINAL    27.46N 81.34W
09/28/2022                   HIGHLANDS          FL   AWOS

            AWOS STATION KSEF SEBRING AIR TERMINAL WIND
            GUST OF 77 MPH.

&&
Local storm report, Sep 28, 9:13 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
913 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HURRICANE        1 WNW SARASOTA          27.34N 82.56W
09/28/2022                   GMZ853             FL   MESONET

            MESONET STATION XSRB SARASOTA BAY MARKER 17
            WIND GUST OF 87 MPH.

&&
Local storm report, Sep 28, 10:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1001 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HURRICANE        SEBRING AIR TERMINAL    27.46N 81.34W
09/28/2022                   HIGHLANDS          FL   AWOS

            AWOS STATION KSEF SEBRING AIR TERMINAL WIND
            GUST OF 78 MPH.

&&
Local storm report, Sep 28, 10:02 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1002 PM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HURRICANE        6 W FORT MEADE          27.75N 81.89W
09/28/2022                   POLK               FL   MESONET

            MESONET STATION AR663 5 W FORT MEADE WIND
            GUST OF 75 MPH.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:07 PM EDTFlash Flood Warning Considerable damage threatTBWHardee, Highlands, Polk4 hr
Sep 29, 1:16 AM EDTFlash Flood WarningTBWPolk2 hr
Sep 29, 3:23 AM EDTAreal Flood WarningTBWSarasota4 days
Sep 29, 12:25 PM EDTGale WarningTBW14 hr
Sep 29, 12:25 PM EDTSmall Craft AdvisoryTBW26 hr
Sep 29, 12:36 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota31 hr

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.